Lightning, Shiawassee
- When
- March 26, 1:45 AM EST
- Where
- Shiawassee County, 3 mi S of Bancroft
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 42.837, -84.070
Record setting heat led to an isolated thunderstorm. A barn in Shiawassee Township was destroyed when lightning struck it and set it on fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Record setting heat led to an isolated thunderstorm. A barn in Shiawassee Township was destroyed when lightning struck it and set it on fire. Farm equipment and bales of hay were burned in the blaze. Total monetary damage caused by the lightning was estimated at roughly $25K.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 26, 12:15 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 115 AM EDT MON MAR 26 2007 .AVIATION... FOR THE REST OF THE NIGHT...OBSERVED METAR TRENDS INDICATE INCREASING LIKELIHOOD THAT VFR WILL PREVAIL...GIVEN MID/HIGH CLOUD CANOPY OVERHEAD. 06Z TAFS REFLECT THIS...WITH ONLY A TEMPO GROUP MENTION OF 4 MILES IN SHOWERS WITH CEILINGS ABOUT 4K FEET AFTER 08Z. HAVE ALSO INCLUDED MENTION OF LOW LEVEL WIND SHEAR OVERNIGHT...WITH WINDS RELATIVELY LIGHT NEAR THE SURFACE BUT UP TO 40 TO 45 KNOTS BY 2K FEET. FOR MONDAY...NO REAL CHANGES FROM EARLIER THINKING. AT LEAST WEAK SEMBLANCE OF DYNAMIC SUPPORT MUCH OF THE DAY MONDAY... WITH CONVECTIVE INSTABILITY MORE IN WAY OF DEEPER SURFACE BASED VARIETY. THUNDER MENTION...AS BEFORE...IS CONFINED TO A PERIOD FROM MID PART OF MONDAY THROUGH MID AFTERNOON AHEAD OF WEAK SURFACE TROUGH...WITH CEILINGS 35 HUNDRED FEET AND VISIBILITIES 3 MILES IN THUNDERSTORMS. HAVE ALSO DROPPED VISIBILITIES BACK INTO MVFR RANGE MID TO LATE EVENING MONDAY...WITH DEW POINTS SLOW TO DROP OFF AND LIGHTER WINDS. && .PREV DISCUSSION...ISSUED 921 PM EDT SUN MAR 25 2007 UPDATE... WINDS WITH EASTERLY COMPONENT FROM LAKES HURON/ST CLAIR AND ERIE HAVE LOWERED TEMPERATURES MORE THAN EARLIER EXPECTED EARLY THIS EVENING ESPECIALLY EASTERN COUNTIES...WITH THESE TEMPERATURES EXPECTED TO RECOVER NEAR THE LAKES OVERNIGHT AS WINDS VEER WITH WARM FRONTAL PASSAGE. THUS...OVERNIGHT TEMPERATURE FORECASTS WERE ADJUSTED. ALSO...GIVEN LACK OF PRECIPITATION IN THE AREA...HAVE SEPARATED TONIGHT PERIOD INTO BEFORE AND AFTER 06Z BREAK. NO MORE THAN SCATTERED/CHANCE OF SHOWERS/THUNDER BEFORE 06Z...THEN HAVE RETAINED THE PREVIOUS FORECAST FOR LATE TONIGHT OF NUMEROUS SHOWERS/THUNDERSTORMS NORTH AND SCATTERED IN THE SOUTH. MODEL FIELDS PORTRAY BETTER LOW TO MID LEVEL MOISTURE TRANSPORT OVERNIGHT NORTH...WITH UPPER JET DYNAMICS ALSO MORE FAVORABLE THERE. PREV DISCUSSION...ISSUED 410 PM EDT SUN MAR 25 2007 SHORT TERM...TONIGHT AND MONDAY STRONG JET STREAK MOVING ACROSS THE NORTHWEST PACIFIC STATES INTO CANADA HAS SUCCESSFULLY NUDGED THE UPPER LOW OVER THE NORTHERN PLAINS TO THE EAST. THIS WILL CONTINUE TO HEAD EAST AND PICK UP SPEED AS THE FLOW ATTEMPTS TO BECOME MORE ZONAL ACROSS THE NORTHERN CONUS/SOUTHERN CANADA. TEMPS TODAY ARE STILL EXPECTED TO CLIMB AROUND ANOTHER 5 TO 10 DEGREES AS SKIES CONTINUE TO CLEAR. WINDS HAVE VEERED AROUND TO THE SOUTH OVER ON THE WEST SIDE OF THE STATE AND TEMPS HAVE CLIMBED INTO THE MID TO UPPER 70S. WITH TEMPS EXPECTED TO TOP OFF NEAR 70 TODAY AND WARM FRONT SLIDING EAST OVERNIGHT...MINIMUM TEMPS TONIGHT WILL BE RATHER MILD. MOSTLY CLOUDY SKIES ARE ALSO EXPECTED TONIGHT AS WARM AIR ADVECTION CLOUDS CONTINUE TO DEVELOP UPSTREAM AND ADVECT INTO THE AREA THIS EVENING. SO HAVE DECIDED TO BUMP UP OVERNIGHT TEMPS BY SEVERAL DEGREES. ELEVATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AS SURFACE BOUNDARY SLOWLY MOVES ACROSS THE AREA AND WARM/MORE MOIST AIR ADVECTS IN BEHIND IT. UPPER SUPPORT WILL BE QUITE IMPRESSIVE AS GFS SHOWS A RIGHT ENTRANCE/LEFT EXIT JET COUPLET DEVELOPING OVER THE NORTH HALF OF THE CWA OVERNIGHT. UPPER MOISTURE WILL ALSO BE ON THE INCREASE AS STRONG UPPER WAVE WITH POTENT VORT MAX REACHES NORTHERN LAKE MICHIGAN BY MORNING. OF INTERESTING NOTE...THE NAM INDICATES A 700MB CAP TONIGHT STRONG ENOUGH TO KEEP ELEVATED THUNDERSTORMS AT BAY. GIVEN THE STRENGTH OF BOTH THE WARM FRONT AND THE UPPER WAVE...THE AMOUNT OF FORCING AT THE SURFACE AND ALOFT COUPLED WITH INCREASING MOISTURE SHOULD LENDS CONFIDENCE TO MAINTAIN NUMEROUS THUNDERSTORM WORDING ACROSS THE NORTH HALF OF THE CWA. SCATTERED WORDING SHOULD WORK FIND SOUTH OF THERE...FARTHER AWAY FROM THE BEST UPPER FORCING. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE...HOWEVER WITH PWS OVER 1.25 INCHES...HEAVY DOWNPOURS WILL BE LIKELY WITH ANY THUNDERSTORMS. MONDAY WILL BE INTERESTING AS IT WILL BE A BATTLE BETWEEN INCREASING SURFACE INSTABILITY AND DECREASING MOISTURE ALOFT ON WHETHER ADDITIONAL THUNDERSTORMS DEVELOP. 925MB COOLING WILL ALLOW FOR AN INCREASE IN LOW LEVEL INSTABILITY...BUT AT THE SAME TIME...A RATHER POTENT DRY SLOT...ASSOCIATED WITH UPPER WAVE...WILL PUNCH INTO SOUTHERN LOWER MICHIGAN BY NOON. THIS MAY PROVIDE ENOUGH TIME FOR THUNDERSTORMS TO DEVELOP DURING THE MORNING...ESPECIALLY ACROSS THE SOUTH...WHERE SURFACE CAPE WILL BE ON THE INCREASE. BY AFTERNOON...THE DRY SLOT WILL BE WELL IN CONTROL BUT THE NAM SUGGESTS SURFACE CAPES OF 1500 J/KG ACROSS THE SOUTH HALF OF THE CWA. ONLY A RELATIVELY SHALLOW LAYER OF LOW LEVEL MOISTURE WILL EXIST. THUS WITH THE EXPECTED SUNSHINE AND STRONG SOUTHWESTERLY FLOW...TEMPS WILL APPROACH RECORD LEVELS AND ARE LIKELY TO EXCEED RECORDS FRONT FLINT SOUTH...MID 70S. THIS WOULD CERTAINLY SEND CAPES SOARING...AND THUS LEND REASONING TO KEEP THUNDERSTORMS IN THE FORECAST. IF THUNDERSTORMS DEVELOP DURING THE AFTERNOON...A SEVERE THREAT WILL COME IN THE FORM OF DAMAGING WIND GUSTS WITH THE NAM INDICATING 700MB WIND SPEEDS OF 50 KTS. LONG TERM... MODELS IN OKAY AGREEMENT MONDAY NIGHT THROUGH WEDNESDAY ACROSS THE GREAT LAKES. SURFACE AND 850 BOUNDARIES LINGER ACROSS THE SOUTHERN GREAT LAKES REGION WHILE A SERIES OF WEAK SHORTWAVES RIDE ALONG THE SOUTHWEST FLOW UP AND OVER THE EASTERN U.S. RIDGE AHEAD OF A WEAKENING AND SHEARING UPPER LOW THAT WAS OVER THE BAJA TODAY. WATER VAPOR IMAGERY INDICATED A SIGNIFICANT PLUME OF MOISTURE OUT OF THE PACIFIC AND INTO TX AND OK. THIS SHOULD ACT ON THAT PERSISTENT BOUNDARY AND WITH THE SHORTWAVES...LEAD TO UNSETTLE CONDITIONS THROUGH THE MONDAY NIGHT TO WEDNESDAY TIME PERIOD. SURFACE BOUNDARY LINGERS NEAR THE SOUTHERN STATE BORDER MONDAY NIGHT...WITH 925 AND 850 MB FRONTS FARTHER NORTH. WHILE THERE IS A BREAK IN THE CONVERGENCE FIELDS AND MOISTURE ADVECTION MONDAY EVENING...ANOTHER SURGE OF MOISTURE IS EXPECTED LATE MONDAY EVENING. WITH 850 LI/S AROUND ZERO...850 DEW POINTS NEAR 8C AND PW OVER 1.2 INCHES...WILL KEEP A CHANCE OF SHOWERS AND STORMS MONDAY NIGHT FOR THE SOUTH HALF OF THE CWA. FOR TUESDAY...THERE IS A GOOD SHORTWAVE ASSOCIATED WITH A LITTLE JET MAX TO PROVIDE ADDITIONAL UPPER SUPPORT IN ADDITION TO THE LOW LEVEL BOUNDARY. 850 CONVERGENCE INCREASE AS DOES 850 THETA-E ADVECTION AND 850 WARM AIR ADVECTION WITH 850 WINDS INCREASING TO 25 TO 20 KNOTS. SURFACE BASED CAPES WILL APPROACH 1000 J/KG. THIS WILL LEAD TO LIKELY POPS FOR THE SOUTH HALF OF CWA ON TUESDAY...AND TUESDAY NIGHT FOR THE NORTH HALF. ON WEDNESDAY...WHAT IS LEFT OF THE SHEARED OUT UPPER LOW OVER THE BAJA WILL BE OVER THE SOUTHERN LAKES. THE SURFACE BOUNDARY GETS PUSHED SOUTH AS A STRONG CANADIAN HIGH INCREASES THE EASTERLY FLOW ACROSS LOWER MICHIGAN. HOWEVER...THE 850 BOUNDARY IS STILL ACROSS CENTRAL LOWER MICHIGAN AND WITH 850 DEW POINTS STILL AROUND 7C...AND CANNOT TAKE OUT POPS FOR WEDNESDAY. MODELS IN AGREEMENT THAT THE SURFACE HIGH ACROSS WESTERN QUEBEC WILL KEEP SOUTHEAST MICHIGAN DRY AND A BIT COOLER FOR THURSDAY. THEN THERE IS QUITE A BIT OF DIVERGENCE FOR THE END OF THE WEEK AND INTO THE WEEKEND. 12Z GFS MORE LIKE THE 00Z RUNS OF THE ECMWF...UK AND CANADIAN WITH A SLOWER...MORE CUTOFF SOUTHERN STREAM SYSTEM SYSTEM FOR FRIDAY AND INTO SATURDAY. IN FACT...THE NEW 12Z CANADIAN IS EVEN SLOWER WITH THE SURFACE AND 500 LOW OVER SOUTH DAKOTA WITH THE COLD FRONT ALONG THE MS RIVER BY 12Z NEXT SATURDAY. LIKE THE IDEA OF THE SLOWER SOLUTIONS WITH THE HIGH AMPLITUDE PATTERN OVER NORTH AMERICA. THE END RESULT IS TO GO WITH A DRY THURSDAY NIGHT...AND INTRODUCE POPS FOR SATURDAY AND INTO SATURDAY NIGHT. ALSO WITH THE SLOW FRONT WILL GO A LITTLE WARMER ON FRIDAY AND SATURDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION...DWD UPDATE...DWD SHORT TERM...SHULER LONG TERM....RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 423 PM EDT SUN MAR 25 2007 MIZ047>049-053>055-060>063-068>070-075-076-082-083-260845- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 423 PM EDT SUN MAR 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A WARM FRONT LIFTS NORTH THROUGH SOUTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. NUMEROUS UPPER LEVEL DISTURBANCES AND A WEAK FRONT DROPPING DOWN FROM THE NORTH WILL PROVIDE THE CHANCE FOR THUNDERSTORMS THROUGH THE FIRST HALF OF THE WEEK. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS ON MONDAY. THERE IS ALSO THE POTENTIAL FOR SOME HEAVY RAINFALL WITH ANY OF THESE THUNDERSTORMS..WHICH MAY LEAD TO FLOODING ALONG AREA RIVERS AND STREAMS. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AND FRIDAY EVENING AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY FOR FAR SOUTHEAST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-260845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 423 PM EDT SUN MAR 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A WARM FRONT LIFTS NORTH THROUGH SOUTHERN LOWER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. NUMEROUS UPPER LEVEL DISTURBANCES AND A WEAK FRONT DROPPING DOWN FROM THE NORTH WILL PROVIDE THE CHANCE FOR THUNDERSTORMS THROUGH THE FIRST HALF OF THE WEEK. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THE THUNDERSTORMS ON MONDAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AND FRIDAY EVENING AS A STRONG COLD FRONT MOVES THROUGH THE REGION. THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY FOR LAKE ST. CLAIR AND LAKE ERIE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF/RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 51 km away, was scanning. The volume nearest the first event began at 06:47 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23969.